Texas, 2009

Tornado and Hail in Texas, June 3, 2009

June 3, 2009 · NWS HGX · 6 events in 4 counties and zones

Showers and thunderstorms developed along old outflow boundaries from earlier thunderstorms over central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed along old outflow boundaries from earlier thunderstorms over central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 3, 8:24 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 3, 8:24 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 AM CDT WED JUN 3 2009

.DISCUSSION...
NOT MUCH CONVECTION ATTM AS A WEAK OUTFLOW BOUNDARY BROUGHT SOME LOW-LEVEL
WESTERLY WINDS TO THE AREA. HOWEVER...MODIFIED AREA SOUNDINGS POINT TO
SCATTERED SLOW MOVING SHOWERS AND TSTMS THIS AFTERNOON ACROSS THE AREA.
MADE SOME DOWNWARD ADJUSTMENTS TO THE POPS...ESPECIALLY FOR THE REMAINDER
OF THE MORNING HOURS. ADDED THE MENTION OF LOCALLY HEAVY RAINFALL THIS
AFTERNOON DUE TO THE EXPECTED SLOW MOVEMENT OF STORMS. CF WILL MOVE INTO
THE AREA THIS EVENING AND WILL LIKELY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. 33
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  69  87  64  94 /  40  30  20  10   0
HOUSTON (IAH)              90  70  88  68  93 /  40  30  30  10   0
GALVESTON (GLS)            86  75  85  75  88 /  40  30  30  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
Hazardous weather outlook, Jun 3, 6:08 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 AM CDT WED JUN 3 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
708 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS THE DAY HEATS UP INTO THE LOWER 80S....SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BEGIN TO FOCUS THEIR DEVELOPMENT ALONG
OLDER STORM OUTFLOW BOUNDARIES. THERE IS A CHANCE FOR ONE OR TWO
OF THESE STORMS TO PRODUCE DOWNBURST WINDS IN EXCESS OF 35 MPH AND
SMALL HAIL. THE MAIN THREATS FROM THE STRONGEST STORMS WILL BE
FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN IN EXCESS OF 1 INCH
PER HOUR...CAUSING TEMPORARILY FLOODING OF LOWER LYING AREAS AND
ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Brazoria

When
June 3, 11:43 AM CST
Where
Brazoria County, 0.44 mi E of Bailey Prairie
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.151, -95.513

Golfball sized hail was observed near Baileys Prairie.

Tornado, Harris

When
June 3, 1:14 PM CST to 1:15 PM CST
Where
Harris County, 0.81 mi ENE of Joyce to 0.82 mi E of Joyce
Rating
EF0
Path length
0.06 mi
Path width
20 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
29.573, -95.017

An EF0 tornado moved across the parking lot of Seabrook Intermediate School. A large limb was broken off a tree and several cars were shifted, suffering windshield damage.

Thunderstorm Wind, Galveston

When
June 3, 1:20 PM CST
Where
Galveston County, 0.52 mi WNW of Bacliff
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.504, -94.987

Damage in Bacliff.

Lightning, Galveston

When
June 3, 3:00 PM CST
Where
Galveston County, 0.89 mi N of Crystal Beach
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.433, -94.668

A male jogger was found dead on Crystal Beach. The victim was found with burns on his torso.

Hail, Polk

When
June 3, 3:20 PM CST
Where
Polk County, Corrigan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.000, -94.820

Penny sized hail was observed in Corrigan.

Hail, Polk

When
June 3, 3:24 PM CST
Where
Polk County, 0.91 mi SE of Moscow
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.910, -94.820

Nickel sized hail was observed in Moscow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Galveston2009-06-0340MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163712, 163727, 163736, 163731, 163714, 163716.